Hey there! Sign in to join this conversationNew here? Join for free
x Turn on thread page Beta

On 20mg citalopram - should I up the dosage watch

Announcements
    • Thread Starter
    Offline

    2
    ReputationRep:
    I have been on antidepressants for the last two years, mainly citalopram. It was quite good for mood control but recently I've been getting down again, feeling apathetic about stuff. What's strange is that the medication used to be sufficient, but now I'm not sure that it is.
    Offline

    15
    ReputationRep:
    Talk to your doctor! I upped the dose to 40 before moving to another country on my own though since I knew there would be increased stress and didn't want to risk getting very wobbly. I've been fine on that dose. You don't want to go onto a dose which is unnecessarily high though since that could end up numbing you a bit too much and making you apathetic anyway!
    Offline

    2
    ReputationRep:
    What's changed recently in your life that could have affected your mood in this way?
    • Thread Starter
    Offline

    2
    ReputationRep:
    (Original post by maturestudy)
    What's changed recently in your life that could have affected your mood in this way?
    I don't know. I wouldn't say it has happened immediately, but certainly been getting worse for a couple of months. It's hard to take an interest in anything. Maybe applying for jobs and not getting anywhere?
    Offline

    2
    ReputationRep:
    (Original post by Mick Travis)
    I don't know. I wouldn't say it has happened immediately, but certainly been getting worse for a couple of months. It's hard to take an interest in anything. Maybe applying for jobs and not getting anywhere?
    That would definitely have a negative effect on my mood. I find the constant "rejection" (or just not even having the courtesy of being told you didn't get the job) really takes it's toll on me after a while.

    I know, from personal experience, it's hard but maybe you could try doing something you used to have an interest in but have since stopped - e.g. going to the gym, watching a movie, going for a coffee with a friend.

    I know it's not easy to do when you lack motivation and perhaps find you don't get the enjoyment you used to but it's important to try and maintain routine and after a while you may find the enjoyment returns.

    I'm not saying you should rule out discussing your medication with your GP, but sometimes more practical changes are a better long term solution.
    Offline

    1
    ReputationRep:
    I was on citalopram last year, I was so suicidal. If you've been on it for 2 years and your mood hasnt improved then I suggest counselling. Its more effective than meds. Im off them and I only see my counsellor. Not feeling suicidal anymore.
    • Thread Starter
    Offline

    2
    ReputationRep:
    (Original post by maturestudy)
    That would definitely have a negative effect on my mood. I find the constant "rejection" (or just not even having the courtesy of being told you didn't get the job) really takes it's toll on me after a while.

    I know, from personal experience, it's hard but maybe you could try doing something you used to have an interest in but have since stopped - e.g. going to the gym, watching a movie, going for a coffee with a friend.

    I know it's not easy to do when you lack motivation and perhaps find you don't get the enjoyment you used to but it's important to try and maintain routine and after a while you may find the enjoyment returns.

    I'm not saying you should rule out discussing your medication with your GP, but sometimes more practical changes are a better long term solution.
    I was depressed for a long time before taking anything. It's hard to say what my interests really are. I can watch films sometimes and occasionally read a book (although not recently). It depends on mood.
    • Thread Starter
    Offline

    2
    ReputationRep:
    (Original post by BambieWambie)
    I was on citalopram last year, I was so suicidal. If you've been on it for 2 years and your mood hasnt improved then I suggest counselling. Its more effective than meds. Im off them and I only see my counsellor. Not feeling suicidal anymore.
    Well I could try counselling. Bit expensive though isn't it? Do you think you could get it straight away on the NHS?
    Offline

    2
    ReputationRep:
    (Original post by Mick Travis)
    I have been on antidepressants for the last two years, mainly citalopram. It was quite good for mood control but recently I've been getting down again, feeling apathetic about stuff. What's strange is that the medication used to be sufficient, but now I'm not sure that it is.
    Try not to.
    Offline

    1
    ReputationRep:
    (Original post by Mick Travis)
    Well I could try counselling. Bit expensive though isn't it? Do you think you could get it straight away on the NHS?


    Yeah you could ask your GP to refer you or you could go to your local council and ask for a coumaellor. Both are free, im sure your gp can refer you asap as you're on meds and you've been diagnosed. Hope that helps.
    Offline

    2
    ReputationRep:
    (Original post by Mick Travis)
    I was depressed for a long time before taking anything. It's hard to say what my interests really are. I can watch films sometimes and occasionally read a book (although not recently). It depends on mood.
    So it's fair to say that although the meds stopped you from sinking too far down into depression they didn't help you get back into the life that you, presumably, want for yourself?

    It would definitely be worth looking at the counselling or therapy route through your GP. I know that there may be a waiting list in some areas, but it's nothing like it used to be.

    It could also be worth asking for referral to day services or the community team if you think you could use some help getting back into 'normal' life. I know I found that useful particularly in getting some routine back into my daily life.
    Offline

    16
    ReputationRep:
    Upping the dosage seems reasonable, if it was having an effect before but has stopped working recently. The only downside is you might get a few side effects, probably similar to any you might have had when you first started it (although they may be less or more severe), but I'm sure you know the drill - just wait a few weeks and they should disappear. You might also want to check and make sure you haven't been accidentally missing some of your doses, if you have then that could be why you've started feeling worse.

    Hope you feel better soon.
    • Thread Starter
    Offline

    2
    ReputationRep:
    (Original post by superwolf)
    Upping the dosage seems reasonable, if it was having an effect before but has stopped working recently. The only downside is you might get a few side effects, probably similar to any you might have had when you first started it (although they may be less or more severe), but I'm sure you know the drill - just wait a few weeks and they should disappear. You might also want to check and make sure you haven't been accidentally missing some of your doses, if you have then that could be why you've started feeling worse.

    Hope you feel better soon.
    I take them very early in the morning, so if I forget a dose I've got to wait till the next morning. However I've only forgot one day in the last 10 I think.
    Offline

    16
    ReputationRep:
    (Original post by Mick Travis)
    I take them very early in the morning, so if I forget a dose I've got to wait till the next morning. However I've only forgot one day in the last 10 I think.
    I doubt missing one in ten's enough to have made a difference, so if I were you I'd speak to my doctor about upping the dosage.

    Like someone else said, you might want to give therapy/counselling a try, but the waiting list is usually a few months long (so if you want it all the more reason to sign up as soon as possible - ask for a referral from your doctor). Or if you're in education you could see if they offer a counselling service. You could also check out some charities in your area that might offer free counselling, or try moodgym, which is a free online CBT course designed to help people with anxiety and depression. It's the sort of thing you need to stick at for a while to see results (I was too lazy so gave up after a few days ), but it'll be worth it if it helps you with your depression.
 
 
 
Reply
Submit reply
Turn on thread page Beta
TSR Support Team

We have a brilliant team of more than 60 Support Team members looking after discussions on The Student Room, helping to make it a fun, safe and useful place to hang out.

Updated: April 8, 2011
Poll
Do you agree with the proposed ban on plastic straws and cotton buds?

The Student Room, Get Revising and Marked by Teachers are trading names of The Student Room Group Ltd.

Register Number: 04666380 (England and Wales), VAT No. 806 8067 22 Registered Office: International House, Queens Road, Brighton, BN1 3XE

Write a reply...
Reply
Hide
Reputation gems: You get these gems as you gain rep from other members for making good contributions and giving helpful advice.